March 13: Research that makes a Difference (1/4)
Every day, we continue our journey to transform Banner Good Samaritan as a complex community hospital in downtown Phoenix with excellent teaching programs to a medical center whose “why” is simple … that we believe that “our culture which values and sustains learning, scholarship, and performance improvement leads directly to excellent patient care, innovation and superior outcomes.”
Today, I’d like to share the words of our very own Dr. Steve Curry, a nationally recognized expert in Toxicology, who is working with several other key leaders on an institute structure that highlights BGSMC’s expertise in Critical Illness and Injury. This institute will tell our story around our highly differentiated programs such as Trauma, Critical Care, Toxicology and Emergency Medicine.
Take a few minutes and learn more about the incredible scholarship currently being created by our very own physicians here at BGSMC. It is this type of research that improves the care of our most complex patients and draws patients from all over the state and southwest to BGSMC. So many similar stories of highly differentiated care at Good Sam … so many possibilities… Thank you for your contributions.
Steve Narang, MD, is the chief executive officer at Banner Good Samaritan Medical Center.
The diagnosis of heparin-induced thrombocytopenia (HIT)
Heparin is a commonly-used anticoagulant. About 1 to 4 percent of patients receiving heparin develop heparin-induced thrombocytopenia that is accompanied by paradoxical thrombosis in the venous and arterial system, which can be fatal.
Physicians order an “ELISA” test for antibodies against platelet factor 4 to screen for HIT, and results return in about a day. Physicians can also order a more expensive confirmatory test called an SRA (serotonin release assay), which is a send-out and from which results take several days to return. If HIT is strongly suspected and/or if the ELISA test is in the “positive” range, then heparin commonly is stopped and different anticoagulants, sometimes more difficult to dose, are begun. Needlessly stopping heparin and/or using other anticoagulants can lead to additional complications (e.g., bleeding) and increase expenses.
Unfortunately, the ELISA screening test carries a very high false-positive rate. That is, most patients with an abnormal ELISA result do not have HIT. Physicians may see the abnormal result and stop heparin, order an SRA test, and begin different anticoagulants, even if the probability of HIT is quite low.
Robert Raschke is internationally recognized for previous research that established the standard for heparin dosing (Ann Intern Med 1993;119:874-881), and Raschke, Curry, Gerkin, and Ted Warkentin (“the” international expert on HIT from McMaster’s University) have published previously on the incorrect interpretation of the ELISA test that leads to needless additional testing with SRAs (expensive) and an incorrect diagnosis and potentially harmful therapy (stopping anticoagulation or using a different anticoagulant) (Chest 2013;144:1269-1275). In their recent paper, they proposed guidelines on how the ELISA test result should be interpreted.
Faculty and fellows from the Pulmonary and Critical Care Medicine Fellowship and from the Medical Toxicology Fellowship programs (Raschke, Curry, others), working together under the Institute for Critical Illness and Injury, are now performing a study in which these recommendations are being retrospectively applied to a group of patients who were suspected of having HIT in order to understand what sorts of changes in treatments, outcomes, and expenses would have resulted from the application of suggested interpretation guidelines. With validation of interpretation guidelines, better outcomes and decreased expenses are expected.